Texas, 2008

Hail in Texas, April 9, 2008

April 9, 2008 · NWS LUB · 7 events in 6 counties and zones

Scattered convection again developed over the South Plains of west Texas during the evening hours of the 9th. Some thunderstorms became severe and produced large hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered convection again developed over the South Plains of west Texas during the evening hours of the 9th. Some thunderstorms became severe and produced large hail up to the size of golfballs. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 9, 2:36 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 9, 2:36 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
336 PM CDT WED APR 9 2008

.SHORT TERM...
THE MOST IMMINENT CONCERN REMAINS THE POTENTIAL FOR ADDITIONAL
SEVERE STORMS THIS EVENING/TONIGHT.

CURRENTLY THUNDERSTORMS ARE DEVELOPING IN THE WARM SECTOR OVER THE
EASTERN PERMIAN BASIN AND THE NORTHERN BIG COUNTRY. THIS ACTIVITY
WILL BECOME INCREASINGLY ELEVATED IN THE SHORT TERM AS IT PROPAGATES
NORTHEASTWARD TOWARD THE SOUTHERN SOUTH PLAINS. AIRMASS RECOVERY/
NORTHWARD PROGRESSION OF THE WARM FRONT HAS BEEN SLOW THUS FAR THIS
AFTERNOON IN THE FACE OF COLD POOL RE-ENFORCEMENT FOLLOWING THIS
MORNING/S CONVECTION...YET 4 TO 5MB/3HR PRESSURE FALLS REMAIN CENTERED
VICINITY ROSWELL. AS SUCH STRATUS CONTINUES TO ERODE OVER THE
SOUTHWESTERN SOUTH PLAINS WHERE WINDS ARE GRADUALLY VEERING.

QUESTIONS REMAIN AS TO WHETHER THE WARM FRONT WILL PUSH NORTHWARD
OVER THE SOUTHERN ROLLING PLAINS/SOUTH PLAINS THIS EVENING AS
STRONGER HEIGHT/PRESSURE FALLS OVERSPREAD THE AREA AND DEEPER
FORCING/ASCENT APPROACHES. IF THIS DOES OCCUR...IT WILL PRESENT AN
ENHANCED...YET CONDITIONAL...RISK OF SIGNIFICANT SEVERE WEATHER WITH
SURFACE BASED STORMS INCLUDING TORNADOES. ATTM...IT APPEARS THAT OUR
AREA MAY BE ON THE NORTHWARD PERIPHERY OF SUCH RISK AS CURRENTLY
DEPICTED BY SPC/S PDS TORNADO WATCH ADJACENT TO THE SOUTHEASTERN FA.

A MORE LIKELY SCENARIO APPEARS TO BE THE DEVELOPMENT OF SCATTERED
NEAR SURFACE BASED CONVECTION WHERE MODEST RECOVERY IS UNDERWAY FROM
THE DRYLINE/FRONT MERGER IN SOUTHEASTERN NEW MEXICO...EASTWARD ALONG
THE SOUTHERN SOUTH PLAINS/ROLLING PLAINS IN CLOSEST PROXIMITY TO THE
NORTHWARD MOVING BAROCLINIC BOUNDARY. A THREAT OF HAIL/DAMAGING
WINDS WILL BE PRESENT THERE. OTHERWISE...ELEVATED STORMS...SOME
SUPERCELLS...ARE LIKELY TO EVOLVE ATOP THE COLD DOME OVER THE
CENTRAL/NORTHERN SOUTH PLAINS/ROLLING PLAINS TONIGHT AS LARGE SCALE
FORCING/ASCENT INCREASES AHEAD OF THE APPROACHING UA TROUGH. THUS
THE DOMINANT SEVERE WEATHER THREAT SHOULD BE LARGE HAIL NORTHWARD
OVER THE DEEPER COLD DOME.

CONVECTIVE ACTIVITY WILL LIKELY TRANSLATE EAST OF THE FORECAST AREA
AFTER MIDNIGHT AS THE UA TROUGH/LOW EJECTS EASTWARD OVER
NORTHEASTERN NEW MEXICO.

.LONG TERM...
EXTENDED FORECAST APPEARS TO BE RATHER BENIGN...EXCEPT FOR
THURSDAY WHEN THE STRONG TROUGH/CLOSED LOW OVER THE SOUTHERN
ROCKIES MOVES EAST ACROSS THE CENTRAL/SOUTHERN PLAINS.

PRECIPITATION TO HAVE ENDED WITH PACIFIC COLD FRONT OVER
CENTRAL OKLAHOMA/CENTRAL TEXAS BY 12Z. TIGHT MID LEVEL GRADIENT
OVER THE FORECAST AREA WITH LOCAL STUDY SHOWING WINDS AROUND
30 TO 40 MPH AND MAV GUIDANCE AT 18Z SHOWING 37 KTS (43 MPH)
EXPECT AT LEST ADVISORY LEVEL AND POSSIBLY WIND WARNING WINDS FOR
THURSDAY. WILL THUS HOLD OFF ON ADVISORY FOR NOW AND ISSUE HIGH
WIND WATCH AND LET NEXT SHIFT EVALUATE POTENTIAL. RAINFALL THIS
MORNING AND POSSIBLY TONIGHT WILL ALLOW FINE SILT TO FLOAT TO
THE TOP AND THEN DRY WITH WINDS TOMORROW...PRODUCING AREAS OF
BLOWING DUST. PRECIPITATION WILL ALSO BE A FACTOR FOR FIRE
DANGER... HOWEVER WITH WINDS ABOVE 25 MPH AND RELATIVE HUMIDITY
FALLING INTO THE TEENS ACROSS SOUTHERN SECTIONS OF THE FORECAST
AREA TOMORROW WILL CONTINUE THE FIRE WEATHER WATCH.

MODELS IN GOOD AGREEMENT THROUGH THE WEEKEND WITH UPPER LEVEL
TROUGH CONTINUING TO MOVE EASTWARD AS RIDGE BUILDS ACROSS THE
ROCKIES. A COOL SURFACE HIGH TO SETTLE OVER THE AREA BEHIND COLD
FRONT MOVING THROUGH THE REGION ON FRIDAY. DRY NORTHERLY FLOW
ALOFT TO CONTINUE. MODELS BEGIN TO DIFFER BY THE MIDDLE PART OF
NEXT WEEK WITH 12Z GFS MOVING A RIDGE INTO THE CENTRAL CONUS
LATE TUESDAY AFTERNOON...THIS IS A DEPARTURE FROM THE 06Z RUN
WHICH HAD A SHORTWAVE SLIDING DOWN THE LEE OF THE ROCKIES AND
DRIVING A COLD FRONT INTO THE REGION ON WEDNESDAY. THIS SOLUTION
WAS VERY CLOSE TO 00Z ECMWF AND CANADIAN. THUS TRENDED CLOSE TO
THE 06Z GFS SOLUTION FOR THIS FORECAST WITH WARMER TEMPERATURES
AND DRY CONDITIONS FOR MONDAY AND TUESDAY. SLIGHTLY COOLER NEXT
WEDNESDAY AS FRONT MOVES THROUGH THE REGION...ALSO WITH LACK OF
MOISTURE EXPECT FRONTAL PASSAGE TO BE DRY.

&&

.FIRE WEATHER...
VIGOROUS UPPER LEVEL STORM SYSTEM MOVING OUT OF THE ROCKIES ON
THURSDAY TO PRODUCE VERY WINDY CONDITIONS ACROSS THE REGION.
RELATIVE HUMIDITY TO DROP INTO THE TEENS...MAINLY OVER THE
SOUTHERN SOUTH PLAINS IN THE WAKE OF A PACIFIC COLD FRONT THAT
IS EXPECTED TO MOVE THROUGH THE REGION DURING THE EARLY MORNING
HOURS. A MITIGATING FACTOR IS HOW MUCH PRECIPITATION FALL TONIGHT.
ALTHOUGH THERE WAS SOME RAINFALL THIS MORNING...MOST OF THE RAIN
IS EXPECTED TO BE OVER NORTHERN AND EASTERN SECTIONS...WILL THUS
CONTINUE THE FIRE WEATHER WATCH FOR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        40  63  34  60  31 /  30  10  10  10   0
TULIA         42  65  37  60  31 /  50  10  10  10   0
PLAINVIEW     44  67  37  61  32 /  50  10  10  10   0
LEVELLAND     47  70  35  65  34 /  40  10  10  10   0
LUBBOCK       49  71  38  65  35 /  50  10  10  10   0
DENVER CITY   47  73  35  69  34 /  20  10  10   0   0
BROWNFIELD    48  73  37  68  35 /  30  10  10   0   0
CHILDRESS     51  72  42  64  39 /  70  10  10  10   0
SPUR          51  72  40  66  37 /  60  10  10  10   0
ASPERMONT     55  77  41  70  41 /  70  10  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: TXZ033>044.

HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>044.

&&

20/08
Hazardous weather outlook, Apr 9, 5:12 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
612 PM CDT WED APR 9 2008

TXZ021>044-102315-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
612 PM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

A WARM FRONT CONTINUES TO HOLD IN PLACE FROM EASTERN NEW MEXICO
NEAR TATUM SOUTHWARD TO NEAR MIDLAND THEN NORTHEAST TO ABILENE.
THUNDERSTORMS WILL DEVELOP NEAR THIS BOUNDARY THROUGH THE EVENING
AS AN UPPER LEVEL STORM SYSTEM APPROACHES. ALTHOUGH SURFACE
CONDITIONS ACROSS THE SOUTH PLAINS REMAIN COOL AND STABLE THERE IS
STILL ENOUGH INSTABILITY MOVING OVER THE WARM FRONT AND ABOVE THE
COOL SURFACE AIR TO SUPPORT ELEVATED SUPERCELL THUNDERSTORMS.

SCATTERED STORMS ACROSS THE WESTERN SOUTH PLAINS WILL SPREAD EAST
THROUGH THE EVENING WITH COVERAGE INCREASING WITH TIME. THE BEST
POTENTIAL FOR WIDESPREAD SEVERE WEATHER APPEARS TO BE EAST OF
INTERSTATE 27 DURING THE LATE EVENING AND OVERNIGHT HOURS. IN
ADDITION...STRONG TO SEVERE STORMS DEVELOPING NEAR THE DRYLINE AND
WARM FRONT INTERSECTION ACROSS THE PERMIAN BASIN WILL ALSO MOVE
NORTH AND COULD IMPACT THE WESTERN ROLLING PLAINS. THE PRIMARY
THREAT FROM ANY OF THESE STORMS WILL BE LARGE HAIL BUT ISOLATED
DAMAGING WIND GUSTS ARE POSSIBLE ESPECIALLY ACROSS THE WESTERN
SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER MUCH OF THE
SOUTH PLAINS AND SOUTHERN LOW ROLLING PLAINS ON THURSDAY AS STRONG
WEST WINDS AND LOW RELATIVE HUMIDITIES SPREAD ACROSS THE REGION. A FIRE
WEATHER WATCH IS IN EFFECT FROM MID THURSDAY MORNING THROUGH THE
AFTERNOON. IN ADDITION...WIND SPEEDS ACROSS PORTIONS OF THE AREA
MAY APPROACH OR EXCEED SUSTAINED SPEEDS OF 40 MPH...WITH BLOWING
DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING AND INTO EARLY
THURSDAY MORNING ACROSS THE SOUTH PLAINS...SOUTHERN PANHANDLE AND
ROLLING PLAINS.

In the hours before

Special weather statement, Apr 9, 6:36 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
736 PM CDT WED APR 9 2008

TXZ037-038-043-100100-
KING TX-DICKENS TX-KENT TX-
736 PM CDT WED APR 9 2008

...STRONG THUNDERSTORM ACROSS KENT...DICKENS AND KING COUNTIES...

AT 732 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GIRARD...OR ABOUT 10 MILES
WEST OF JAYTON...MOVING NORTHEAST AT 55 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 9, 7:03 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
803 PM CDT WED APR 9 2008

TXZ035-041-100145-
LUBBOCK TX-LYNN TX-
803 PM CDT WED APR 9 2008

...STRONG THUNDERSTORM ACROSS LYNN AND LUBBOCK COUNTIES...

AT 801 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAHOKA...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

The radar

The Lubbock radar (KLBB), 132 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Cottle

When
April 9, 7:23 PM CST to 7:43 PM CST
Where
Cottle County, 10 mi SW of Paducah to 10 mi N of Paducah
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.918, -100.423

Penny size hail fell along a swath from just north of Delwin to north of Paducah along U.S. Highway 62/83.

Hail, Childress

When
April 9, 8:08 PM CST
Where
Childress County, 4 mi SE of Childress
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.379, -100.150

Law enforcement officials reported quarter to golfball size hail between Childress and Kirkland on U.S. Highway 287. No damage was reported.

Hail, Crosby

When
April 9, 8:25 PM CST to 9:03 PM CST
Where
Crosby County, Crosbyton to 5 mi S of Lorenzo
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.670, -101.250

A cluster of severe thunderstorms produced large hail that ranged in size from pennies to golfballs over western and central Crosby County. Quarter size hail was initially reported in Crosbyton at 20:25 CST. At 20:45, golfball size hail was reported both in Lorenzo and south of the city. By 20:41 CST, penny to quarter size hail was reported in Ralls. Hail fall persisted in Ralls until 21:03 CST. No damage was reported.

Hail, Lubbock

When
April 9, 8:32 PM CST to 8:34 PM CST
Where
Lubbock County, Slaton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.430, -101.650

Large hail that ranged in size between quarters and ping pong balls was reported in Slaton. No damage was reported.

Hail, Cottle

When
April 9, 9:00 PM CST
Where
Cottle County, 1 mi N of Paducah
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.035, -100.300

Local fire department officials reported golfball size hail just north of Paducah along U.S. Highway 62/83 at 21:00 CST. No damage was reported.

Hail, Kent

When
April 9, 9:20 PM CST to 9:35 PM CST
Where
Kent County, 2 mi W of Jayton to Jayton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.250, -100.615

Local officials reported nickel size hail in and around Jayton.

Hail, Motley

When
April 9, 9:20 PM CST
Where
Motley County, Roaring Spgs
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.900, -100.850

The Matador Fire Department reported hail up to three-quarter inch diameter in Roaring Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92222, 92223, 92225, 92226, 92238, 92240, 92242.